Tornado, Oglala Lakota
- When
- August 6, 4:02 AM MST
- Where
- Oglala Lakota County, 10 mi NW of Oglala
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.283, -102.883
Dispatch offices and radio stations received numerous reports of tornadoes and funnel clouds from Potato Creek to Wounded Knee as a line of storms moved across Jackson, Shannon, and Bennett Counties. Many of the locations and times were unconfirmed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Dispatch offices and radio stations received numerous reports of tornadoes and funnel clouds from Potato Creek to Wounded Knee as a line of storms moved across Jackson, Shannon, and Bennett Counties. Many of the locations and times were unconfirmed. Only the tornado in Batesland did damage. Only small hail was reported with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 6, 1:40 AM MST, 2 hours 22 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 240 AM MDT FRI AUG 6 2004 .DISCUSSION...A FEW TSMS OVER SE MT ATTM COULD BRUSH ACROSS NWRN SD THRU THE MRNG HRS...OTHERWISE ANOTHER S/W CURRENTLY OVER CTRL CA INTO NV WL START TO AFFECT THE WRN CWA LATER THIS AFTN. THIS S/W COMBINED WITH STATIONARY BOUNDARY NEAR THE WY/SD BORDER AND DECENT CAPE SHOULD BE ENOUGH TO GET SOME WIDELY SCT TSMS TO DEVELOP. SVR THREAT LKS GREATEST ACROSS FAR NWRN SD WHERE SHEAR WL BE MUCH BETTER THAN OVER NE WY AND REMAINDER OF WRN SD. HIGHS TDY SHOULD BE A 5-8 DEG WARMER THAN YESTERDAY. S/W WL CONTINUE TO MOVE INTO WRN SD OVERNIGHT. AGAIN BEST CHANCES FOR PRECIP LK TO BE NE WY AND FAR WRN SD...BUT STORMS MAY MOVE INTO ERN ZNS AND INCLUDED 20 POPS THERE AS WELL. DURING THE DAY SAT THE STATIONARY FRONT WL MOVE ACROSS WRN SD AS A WARM FRONT BUT A UNSEASONABLY STRONG COLD FRONT WL BE RIGHT BEHIND IT MVG THRU IN THE AFTN AND EVENING. BEST MOISTURE AND INSTABILITY WL BE ALONG AND AHEAD OF WARM FRONT AND WITH NICE S/W ALSO MVG THRU PUT IN CHC POPS OVER ERN HALF OF CWA AND SLT CHANCE OVER REMAINDER OF WRN SD. LITTLE IF ANY INSTABILITY FCST OVR NE WY AND HAVE KEPT DRY. TEMPS TMRW WL BE TRICKY WITH THE BOUNDARIES MVG THRU...BUT HAVE LEANED TOWARD THE WARMER ETA TEMPS AS MOST AREAS USUALLY WARM UP MORE THAN EXPECTED JUST AHEAD OF THESE STRONG COLD FRONTS. SOME WINDY AND MUCH COOLER DAYS THEN FOR SUN-TUE BEHIND COLD FRONT WITH 1030MB SFC HI BUILDING INTO REGION. HIGHS WL STRUGGLE TO MAKE THE MID 70S IN MANY LOCATIONS AND LOWS COULD POTENTIALLY FALL INTO THE 40S ON THE PLAINS AND EVEN SOME 30S POSSIBLE IN THE COLD SPOTS IN THE BLACK HILLS. NWLY WINDS MAY HELP TO KEEP BL MIXED OUT A BIT AND KEEP TEMPS A LTL WARMER. A WARMING TREND FOR THE END OF THE FCST PD AS UPR RDG STARTS TO REBUILD INTO THE REGION. && .UNR...WATCHES/WARNINGS/ADVISORIES... .SD...NONE. .WY...NONE. JMG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 622 AM MDT THU AUG 5 2004 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-061300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 622 AM MDT (722 AM CDT) THU AUG 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING OVER NORTHEASTERN WYOMING AND FAR WESTERN SOUTH DAKOTA. THE MOST PROBABLE LOCATION FOR SEVERE THUNDERSTORMS WILL BE OVER THE BLACK HILLS AND NORTHEASTERN WYOMING. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A SLIGHT RISK OF SEVERE STORMS ON SATURDAY... ASSOCIATED WITH THE STRONG COLD FRONT THAT WILL MOVE THROUGH THE AREA IN THE AFTERNOON. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The Rapid City radar (KUDX), 94 km away, was scanning. The volume nearest the first event began at 11:00 UTC.
7 tornado. Local standard time, as filed.
Brief tornado touchdown near Eagles Nest Butte.
A tornado touched down in the town of Batesland. It tore the roof off a house, blew down a grain bin, damaged another roof and the school gymnasium.
Tornado was on the ground for 5 minutes with no damage reported.
Tornado briefly touched down near Gordon Junction, at the intersection of highways 18 and 391.
Brief tornado touchdown near Denby Hill.
Brief tornado touchdown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2004Every state in 2004This day in weather historyThe tornado archive for South Dakota, 2004Warnings in South Dakota, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417804, 5417805, 5417806, 5417807, 5417808, 5417809, 5417810.